Statins are very important in lowering cholesterol and reducing the risk of heart disease. Unfortunately, statins are sometimes associated with the uncommon, but troublesome, myopathies that include the symptoms of muscle pain and weakness. Some scientists believe that these muscle symptoms are due to a reduction of the vitamin-like substance, coenzyme Q10.
In the body, coenzyme Q10 is believed to be important in the development of cellular energy in a part of the cell known as the mitochondria. Statins block the production of a chemical, mevalonate, which is important in the development of coenzyme Q10.
Scientists believe that when coenzyme Q10 levels decrease, muscle pains arise. Although infrequent, myopathies associated with statin use usually occur with higher doses and use with other drugs.
Coenzyme Q10 is typically found as a supplement in most health stores and grocery stores (usually labeled CoQ10). It has been touted for being useful in the treatment of several conditions, including gum disease, Parkinson’s disease, and migraines.
Can muscle pain reduction associated with statin use be added to this list?
The Verdict Is Still Out…Studies looking at the effects of coenzyme Q10 on muscle pain and weakness associated with statins are inconclusive. Some studies of statin users have demonstrated a decrease in coenzyme Q10 levels in the blood and in muscle tissue, but no physical changes in muscle tissue have been noted. A few studies have shown that individuals taking 100 mg of coenzyme Q10 1 to 4 times a day saw up to a 40% decrease in muscle pain and weakness after taking the supplements for a month. However, the way these studies were conducted cannot ensure the most accurate outcome. On the other hand, there are many other studies that have demonstrated no change in muscle symptoms while taking coenzyme Q10.
The Bottom LineUntil more studies are performed, taking coenzyme Q10 for muscle pain associated with statin use is not recommended. In fact, if you do happen to experience unusual muscle pain while taking statins, you should notify your health care provider immediately.
Caso G, Kelly P, McNurian MA, Lawson WE. "Effect of coenzyme Q10 on myopathic symptoms in patients treated with statins." Am J Cardiol. 99(10):1409-12.
Harper CR, Jacobson TA. "The broad spectrum of statin myopathy: from myalgia to rhabdomyolysis." Curr Opin Lipidol. 2007;18(4):401-8.
Marcoff L, Thompson PD. "The role of coenzyme Q10 in statin-associated myopathy: a systemic review." J Am Coll Cardiol. 2007; 49(23):2231-7.
Nawarskas JJ. "HMG-CoA reductase inhibitors and coenzyme Q10." Cardiol Rev. 2005; 13(2)76-9.